Prescription Drug Basics
Prescriptions drugs abuse can be done in numerous ways: overuse of a prescription intended for the user, taking the prescribed medication(s) under circumstances not intended for use of that specific medication(s), or taking medicines that are not specifically prescribed for use by the person taking them. All of these abuses of medication can increase the risk of addiction and dependence, as well as creating health and legal consequences.
Prescription Drug Classes Associated with Abuse
What are the drugs of abuse? How are they differentiated?
There are three classifications of medications that are most frequently prescribed and abused. These are pain medications called opioids, depressants affecting the central nervous system (sedatives and anti-anxiety medications), and stimulant drugs, used primarily for treatment of ADHD, narcolepsy, and obesity. Some of the most common are listed below.
Opioid drugs: morphine, Demerol, Lomotil, Oxycontin, Opana, Darvon, Vicodin, Methadone.
Central nervous system (CNS) depressants: (also called benzodiazepines): Xanax, Valium, Nembutal; also hypnotics (used as sleep aids) such as Zolpidem and Ambien
Stimulants: Ritalin, Adderall, Dexedrine, Concerta
Street Names for Prescription Drugs
Prescription pills are referred to by many nicknames, including:
- China Girl
- Black Beauties
Signs and Symptoms of Prescription Drug Abuse
Opioid pain medication: Symptoms can be depressed mood, low blood pressure, decreased heart and breath rate, constipation, confusion, drowsiness, poor motor coordination, and profuse sweating.
CNS depressants: Poor motor skills, sleepiness, confusion, slurry speech, and slower brain functioning.
Stimulants: Restlessness, irritability, loss of sleep, loss of appetite and weight, and irregular heartbeat.
Other recognizable signs that someone may be abusing prescription medication are: finding pills that are not prescribed for the person using them, frequent visits to healthcare and pharmaceutical providers, stealing money or medications from others in the home and elsewhere, seeing numerous doctors to get “more” of prescribed medication than one provider can prescribe.
Changes in sleeping patterns, mood swings, changes in eating habits and weight, poor concentration and/or decision making, noticeable differences in energy levels, and appearance of ill health symptoms may be indicators that someone is abusing prescription medication.
When the medication is prescribed for the user, if they begin to take more of the medication or take it more frequently than prescribed, this may indicate a need to address their possible dependence on the medication.
Side Effects of Prescription Medications
Side effects of prescription medications are varied, according to the type of prescription medication being abused.
Opioid medications: Side effects of these drugs, the class of drugs most often abused and considered by many to be “over prescribed” by physicians are: a “drugged” affect, dizziness, nausea, vomiting, constipation, dependence, tolerance, and slowing of respiration. Less common side effects may include an increased sensitivity to pain, shutdown of the immune system and muscle spasms.
CNS depressants/hypnotics: Agitation, amnesia, possible seizures, hostility and aggression, insomnia, memory loss, muscle tremors, sexual dysfunction, slurred speech, nightmares, slowed speech and respiration, and weight gain.
Stimulant medications: Behavior may become hyper and rapid, rapid speech, chatty, tangential thought patterns, intense focus of attention and details, dry mouth, skin sores, teeth grinding, agitation and angry outbursts, hallucinations, muscle twitches, inability to sit still, loss of appetite and weight, insomnia, high body temperature, high blood pressure, rapid pulse and heart rate, and paranoia.
Withdrawal from Prescription Medications
All prescription medicines should be monitored by a doctor. Reducing or halting a medicine can result in withdrawal symptoms, which can be fatal in some cases.
Opioid medication: Cramping, muscle pain, bone pain, tremors, nausea, rapid heartbeat, chills, flu-like symptoms, clammy and itchy skin, weakness, diarrhea, stomach pain, insomnia, depression, anxiety and panic attacks, drug cravings, and all over body pain.
Withdrawal symptoms from opiates is not fatal, although it may be quite uncomfortable and can last from 48 to 72 hours after short-term, low volume use and up to several weeks for longer-term, high dosage users. Some detox programs may use other opioids to help detox the user from the drug. However, due to the addictive nature of these drugs, and the possible pre-disposition of the user for addiction, this is a controversial practice.
CNS depressants (benzodiazepines): Abdominal pain and cramping, diarrhea or constipation, aching or painful jaw, tooth ache, teeth grinding, painful scalp or band around head, severe headaches, head spasms, joint and muscle pain, tremors of jerking, muscle rigidity, aggression, irritability, obsessive or phobic behaviors, hayfever, rash or blotches on skin, anxiety, panic attacks, sense of impending doom, nervousness, thoughts of death, shortness of breath, rapid mood swings, emotional disregulation, bladder incontinence, menstrual bleeding between cycles, eye twitching, double vision, visual twinges, sensate distortions, distorted body experience of movement, hyperventilation, skin burning, electric shocks in brain, clumsiness, dizziness, vertigo, increase or decrease in appetite, extreme thirst, weight loss, confusion, psychosis, hallucinations, depression, delirium, suicidal ideation, lack of hope, negative thought process, feelings of unreality and disconnect from self, tingling skin, numbness, nerve pain, tiredness, lack of energy, flulike symptoms, bugs crawling on skin, impaired focus and memory, amnesia, speech difficulty, fluctuations in blood pressure, heartburn, palpitations, inability to manage reflex actions, hallucinations when attempting to sleep, restless legs, libido disturbance, body pain, sweating, metallic taste in mouth, and tinnitus.
Because these drugs are so invasive in the brain of users, there are warnings about sudden withdrawal from these medications. In some instances, seizures have occurred, risking the user’s life. Therefore, most of these drugs should be titrated down in smaller doses, over a period of time, to reduce symptoms of withdrawal. Even so, withdrawal from benzodiazepines can be dangerous and difficult, taking months to complete for those who have long-term, high dosage use. Medical detoxification is always recommended with use/abuse of central nervous system depressants.
Stimulants: Depression, fatigue, muscle twitches, lethargy, and loss or gain in appetite are common with these drugs. This is a non-life threatening withdrawal. Medications are not required. Time frame for withdrawal is one to two weeks. However, nervous system damages may take months to overcome.